MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER
Catalog Number CQF7598
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device was returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the pta balloon catheter ruptured at 20 atm during the first inflation in a cephalic vein stenosis.Reportedly, the balloon catheter was exchanged over the guidewire with another balloon catheter and the procedure was completed.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 9mm x 8cm balloon.No fiber disturbance was noted to the balloon.The balloon was returned partially inflated.No anomalies were noted to the device at this time.Functional/performance evaluation: the patency of the guidewire lumen was then tested using an in-house 0.035¿ guidewire, and it passed with no issues.The inflation hub was then connected to an in-house inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed coming out the distal tip at the location where the guidewire enters the tip, indicating that the water was entering the inner polyimide tubing.The balloon fibers were then stripped and the balloon was removed from the catheter.The inner polyimide was examined to determine where the leak was coming from.The polyimide tubing was flushed with water and water was observed to be leaking from a hole in the polyimide located 10.9cm from the distal tip.The location of the hole was examined under microscopic magnification and the edges are noted to be jagged.No damage to the balloon was noted at the location of the hole in the inner polyimide.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the complaint investigation is unconfirmed for material rupture as no ruptures were present on the balloon.The investigation is confirmed for hole in material as a hole was were present on the inner polyimide tubing, resulting in a leak from the distal tip during inflation.The root cause for the leak from the distal tip is manufacturing related as there was a hole present in the inner polyimide tubing.As no damage was present to the outer balloon, the hole in the inner polyimide indicate that they likely originated during manufacturing.However, the exact cause for the hole in the polyimide is unknown.Labeling review: the current ifu (instructions for use) states: warnings: - do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.- when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: - if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon - if resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
CONQUEST 40 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6064959
Report Number2020394-2016-01016
Device Sequence Number10782433
Product Code DQY
UDI-Device Identifier00801741060618
UDI-Public(01)00801741060618(17)190128(10)REAN1402
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2019
Device Catalogue NumberCQF7598
Device Lot NumberREAN1402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/28/2016
Supplement Report FDA Received Date12/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR